Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 91, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 26, 2018, 11:55 AM CDT for Hinds County, Rankin County, Mississippi. It was in force for 2 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2018, 11:55 AM CDT (16:55 UTC)
- Expired
- Sep 26, 2018, 2:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hinds County, MS, Rankin County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 12 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 12:16 PM CDT | FLASH FLOOD | 1 Nw Pearl, MS | FLOODING IN THE PARKING LOT OF ADVANCE AUTO PARTS AND ROSES ALONG HIGHWAY 80. |
| Sep 26, 12:18 PM CDT | FLASH FLOOD | 1 Ese Richland, MS | FLOODING ALONG LOWE CIRCLE. |
| Sep 26, 12:35 PM CDT | FLASH FLOOD | 1 Wnw Pearl, MS | NUMEROUS ROADS AND STREETS FLOODED ACROSS PEARL, MANY HOMES AND BUSINESSES HAVE TAKEN IN WATER, ESPECIALLY ALONG HWY 80. RECENT SOCIAL MEDIA PICTURES INDICATES SOME AREAS WITH SIGNIFICANT FLOODING OCCURRING. |
| Sep 26, 12:40 PM CDT | FLASH FLOOD | 2 Sse Richland, MS | MANY ROAD FLOODING IN AND AROUND RICHLAND WITH A FEW ROADS CLOSED. AN APARTMENT COMPLEX IS FLOODING AS WELL. |
| Sep 26, 1:27 PM CDT | FLASH FLOOD | 1 Nnw Pearl, MS | THE ROOF OF A BUILDING IN THE MCLAURIN MART SHOPPING CENTER HAS COLLAPSED. PATRONS HAVE BEEN EVACUATED. PICTURES RELAYED VIA SOCIAL MEDIA. |
| Sep 26, 2:00 PM CDT | FLASH FLOOD | 1 Wnw Pearl, MS | REPORT OF FLASH FLOODING ON OLD BRANDON ROAD IN FRONT OF SUNOCO GAS STATION. |
| Sep 26, 2:00 PM CDT | FLASH FLOOD | 2 Ssw Pearl, MS | REPORT OF BRIDGE WASHED OUT AT HIGHWAY 468 AND MT. ELAM CHURCH ROAD. |
| Sep 26, 2:00 PM CDT | FLASH FLOOD | 2 Ssw Pearl, MS | REPORT OF DEEB STREET WAS IMPASSABLE DUE TO FLASH FLOODING NEARBY THE RAILROAD TRACKS. |
| Sep 26, 2:00 PM CDT | FLASH FLOOD | 2 W Pearl, MS | REPORT OF FLASH FLOODING ON OAK PARK DRIVE AND A BRIDGE WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1073 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743 WGUS54 KJAN 261655 FFWJAN MSC049-121-261900- /O.NEW.KJAN.FF.W.0091.180926T1655Z-180926T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 1155 AM CDT WED SEP 26 2018 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Southwestern Rankin County in central Mississippi... Southeastern Hinds County in central Mississippi... * Until 200 PM CDT. * At 1155 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Jackson, Pearl, Brandon, Byram, Flowood, Richland and Monterey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3240 8998 3220 9001 3211 9032 3238 9024 $$ GRG
1 follow-up statement
446 WGUS74 KJAN 261750 FFSJAN Flash Flood Statement National Weather Service Jackson MS 1250 PM CDT WED SEP 26 2018 MSC049-121-261900- /O.CON.KJAN.FF.W.0091.000000T0000Z-180926T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rankin MS-Hinds MS- 1250 PM CDT WED SEP 26 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES... At 1249 PM CDT, local law enforcement reported heavy rain due to a thunderstorm over Pearl. Three to four inches of rain have already fallen in some locations. Flash flooding has been reported across numerous roads in Pearl. Some water has also entered homes. Some locations that will experience flooding include... Jackson, Pearl, Brandon, Byram, Flowood, Richland and Monterey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3240 8998 3220 9001 3211 9032 3238 9024 $$ JC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:03 AM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 26, 10:03 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1003 AM CDT Wed Sep 26 2018 .UPDATE... Updated for morning discussion. && .DISCUSSION... Round of heavy convection over northeast MS looks to finally be pushing east at late morning, but latest CAM guidance is indicating that the heavy rainfall potential will continue through the afternoon over the southeastern two thirds. Warm advection overtop of cold pool boundary and approaching cold front will be sufficient for further convective development, especially in areas where peeks of sun have helped destabilize the atmosphere. PWs in the area remain above 2 inches which should allow for widespread coverage and efficient rainfall production. Localized and sporadic nature of expected heavy rainfall preclude the necessity of a flash flood watch at present./26/ Prior discussion below: Today and Tonight...A trough swinging east through the nation's mid- section today and tonight, will push a cold front into the forecast area during the period. While the front is forecast to make decent headway into the forecast area, it looks to hang up across the far southern portion of the CWA late tonight. This scenario will result in a good coverage of showers and storms across the forecast area this morning and afternoon, with isolated to scattered convection lingering into tonight over locales along and south of the front. Although storms are expected across the region today, these are expected to remain below severe limits. This is as a result of limited heating keeping instability levels low and unfavorable levels wind shear levels. Still, a few storms could be on the strong side and produce some gusty winds in the 30-40 mph range through the course of the afternoon. I will maintain the "Limited Threat" for flash flooding over locations north of the Interstate 20 corridor through at least this morning. Scattered convection continues to develop and train northeast over locations that saw a good amount of rain on Tuesday. Until the cold front begins to push across the CWA and activity develops more of an eastward push, any northeast training convection in this very moist airmass could result in a localized 2-3 inches of rain, or more, falling in a short amount of time over some northern portions of the CWA this morning. Given how this activity develops, or doesn't, during the course of the morning hours, this "Limited" area could be expanded or removed later this morning. Still, heavy downpours will be possible areawide across the CWA today ahead of the front, as precipitable H2O values sit around 2.25 inches. Clouds will keep high temperatures in check today, as they range from the upper 70s in the north, to the middle 80s south. Winds behind the front will become northwesterly, resulting in some slightly drier air advecting into the region in its wake. This will primarily be noticed in lows tonight, as they range from the middle 60s to the lower 70s. /19/ Thursday into Friday...A stalling front will bring a small and fleeting taste of fall to a portion of the area, albeit accompanied by clouds and chances for rain. With upper flow becoming more parallel to it, the front will brake as it nears the Natchez Trace corridor during the daytime Thursday, bringing low 60s/upper 50s dewpoints to the Delta and limiting high temps into the 70s over the northwest half of the forecast area. Mainly along and south of the front, an approaching shortwave will bring a resurgence of scattered to numerous showers and some storms Thursday afternoon. The front will become increasingly diffuse heading into Friday, though highs will still be somewhat limited given considerable cloudiness and the previously modified airmass. Though the front will begin to wash out, deep layer moisture will continue to decrease across much of the area through the day Friday, helping to keep the greatest rain chances in southern zones. Saturday through early next week: Upper flow will become more zonal over the weekend as the upper trough axis loses depth. With the surface front continuing to wash out, deeper moisture will gradually spread back northward. Scattered convection will remain possible, though it will be mainly diurnal in nature given a lack of larger scale forcing/triggers. Temps will begin to moderate, particularly heading into next week as mid/upper ridging becomes reestablished. This will help decrease rain chances through the end of the forecast period. /DL/ && .AVIATION... 12Z TAF discussion: Convection will continue to increase in coverage across the area this morning, and through the afternoon hours. Both convection and clouds will remain a near permanent fixture across the area over the next 24 hours. This will result in categories ranging from VFR-IFR status due to both ceilings and visibilities periodically degrading through the period. A cold front will also drop southeast through the area during the course of the day. This will also help to focus convection across the area as it passes, before eventually slowing and stalling in the vicinity of the Highway 84 corridor overnight. Ahead of the front, winds will be from the south between 5-8 knots, but will become northwesterly between 5-10 knots in its wake. /19/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 83 67 79 66 / 74 64 48 12 Meridian 80 69 81 69 / 76 70 72 21 Vicksburg 85 67 79 65 / 62 65 28 6 Hattiesburg 84 71 83 70 / 65 70 84 26 Natchez 83 67 78 66 / 47 65 42 10 Greenville 82 64 74 62 / 41 19 13 5 Greenwood 81 64 76 64 / 46 28 20 6 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Sep 26, 9:48 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 948 AM CDT Wed Sep 26 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025>030-032-034>037-040>042- 271500- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Choctaw-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey- Yazoo- 948 AM CDT Wed Sep 26 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. LAZ016-023>026-MSZ031-033-038-039-043>066-072>074-271500- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Lowndes- Oktibbeha-Winston-Noxubee-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 948 AM CDT Wed Sep 26 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Mainly this afternoon Showers and thunderstorms capable of producing locally heavy rainfall are expected through this afternoon ahead of an approaching cold front. Rainfall amounts of 2 to 3 inches in a short period of time may result in flash flooding. Locally higher rainfall amounts will also be possible, especially where storms move repeatedly over the same areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Sep 26, 6:20 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
620 AM CDT WED SEP 26 2018
MSZ025-027-261215-
Carroll MS-Leflore MS-
620 AM CDT WED SEP 26 2018
...THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS NORTHERN
CARROLL AND CENTRAL LEFLORE COUNTIES...
At 618 AM CDT, Meteorologists were tracking a line of heavy showers
with embedded thunderstorms extending from Itta Bena to Greenwood to
near Duck Hill, moving east at 30 mph.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding.
Locations impacted include...
Greenwood, Itta Bena, Jefferson, Sidon, North Carrollton, Teoc,
Malmaison, Quito, Morgan City and Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3357 8978 3345 8979 3337 9031 3337 9032
3336 9035 3335 9045 3355 9045 3368 8979
TIME...MOT...LOC 1118Z 252DEG 27KT 3350 9017
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:20 AM CDT | Special Weather Statement | JAN | Carroll, Leflore | 55 min |
| Sep 26, 12:10 PM CDT | Flash Flood Warning | JAN | Adams | 3 hr |
| Sep 26, 1:06 PM CDT | Flash Flood Warning | JAN | Hinds, Madison | 114 min |
| Sep 26, 1:50 PM CDT | Flash Flood Warning | JAN | Hinds, Rankin | 110 min |
| Sep 26, 2:54 PM CDT | Flash Flood Warning | JAN | Jasper, Jones | 3 hr |
| Sep 26, 3:17 PM CDT | Special Weather Statement | JAN | Sharkey | 43 min |
| Sep 26, 3:53 PM CDT | Areal Flood Warning | JAN | Rankin | 6 hr |
| Sep 26, 4:18 PM CDT | Flash Flood Warning | JAN | Humphreys, Issaquena, Sharkey | 3 hr |
| Sep 26, 6:02 PM CDT | Special Weather Statement | JAN | Yazoo | 43 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.